T3 Side Effects??: I started taking T3 (5mcg SR... - Thyroid UK

Thyroid UK
109,148 members126,791 posts

T3 Side Effects??

GB44
GB44

I started taking T3 (5mcg SR) 6 days ago and seem to be getting more and more tired by the day. I also have had almost mild flu symptoms since starting (full ears, headache, just feeling off). I am wondering if anyone has experienced this and if I should persevere with the T3 if it will subside after time, or just get more pronounced? I originally started on 10mcg T3 but it was way too intense for me and I couldn't cope. Wondering if direct T3 might be a better option? Any help would be appreciated.

My situation is that I have HPA axis dysfunction including hypo thyroid and what I believe is adrenal fatigue (but my treating physician refuses to acknowledge adrenal fatigue citing that it is "old school" thinking and that it is the signalling that is the problem, not the adrenals - hence, she has never ordered a 24 hour cortisol saliva test). I am currently doing an 8 week Large Intestine gut healing protocol off the back of a 4 week Small Intestine protocol, so my digestion is compromised and from what I read here, that can affect the SR uptake of the T3. I had a full hysterectomy a year ago and so my hormones were all over the place. I also suspect my liver is not functioning optimally, although tests show all is fine. I am on about a million supplements and my diet is very clean (no gluten, dairy, alcohol, caffeine) - mostly meat and veg. I stick with my current physician because I think she is on the right track with the gut healing protocol, however, she is very dismissive of my symptoms (even though HPA axis dysfunction is her specialty) and it is difficult to get answers from her, so I have to do a lot of research on my own. The last time it was tested, my RT3 was quite high. My body is very sensitive to treatment and hormones. I was off work for over a year with all of this stuff and only started back a couple of months ago. Although my hormones / moods were becoming more balanced, my exhaustion was unpredictable and interfering with my life, which is why my doctor prescribed T3 in the first place. The T3 seemed to work well for day 1 and 3 but otherwise, I just am feeling more and more tired and off. I would appreciate any thoughts on this. Thank You!

5 Replies
oldestnewest

I have central hypo but didn't have any adverse symptoms when I started T3. Perhaps you just have a cold or virus infection. If you are taking other supplements: I can't take sodium selenite (get a thick head), but am fine with selenomethionine. Also high doses of MSM can give you head and neck ache.

I found that I would just fall down after physical exertion and be unable to get up again (plus nausea and back, stomach and head ache) when my adrenals were really bad. It just got better with time (years, not months) and meditation and adrenal glandulars. I can now dig potato trenches without falling down or throwing up!

Thanks so much for the feedback. I really appreciate it. I tried adrenal glandulars about 6 months ago but went super hot with some hyper symptoms. I think it was too much too soon after my surgery, but I think I may try them again once I've completed this gut protocol. Its so great to hear that you are doing so well now. Gives me hope!

Slow release T3 is allegedly problematic for some, and for instance, those who advise on Paul Robinson's protocol advise against it. However, 5 mcg is such a small dose that it may insufficient to be of much help; so are you taking it with other exogenous hormones such as L-thyroxine, and what are your blood test results? I'm assuming you are in the US as NHS Drs here in the UK would not carry out saliva cortisol testing, it being considered more or less quackery, so if we want it carried out we have to use a private lab. I can't even begin to imagine what a large and small intestine healing protocol might involve, to comment on any possible interference with the SR T3, but I note that even though you say you are very sensitive to treatment nevertheless you are doing that and also taking a million supplements......... Were you first tested for deficits before supplementing, have you tested ongoing levels after starting, and are you sure there is no contraindications with timing or the active ingredients themselves, in terms of optimising thyroid levels and functioning (if you have some thyroid function). Even allowing for exaggeration, a million supplements can't all be necessary, together with those gut protocols, and may even be working against each other; and yet you take only 5 mcg of an important to life, hormone. You don't say what form of HPA dysfunction that you have been diagnosed with, other than hypothyroidism - have you been diagnosed with a pituitary tumour, or trauma, or a problem with your hypothalamus, and if so, are you receiving any other treatment for it. Have you tested for low stomach acid as that can certainly impact absorption; and have you tested positive for Hashimoto's as again, that can have co-conditions impacting nutrition and absorption.

Your question is quite complex for me but if I can put in my two cents worth of personal experience it is this. I have no thyroid (a TT after cancer of thyroid) and I take NDT (T4 + T3) and I have experimented with various doses of Levo, T3 only and NDT.

I would like to suggest you watch your blood pressure (BP) and pulse rate. I have noticed that too much T3 (either on its own or via NDT) can wear you out, it sends your pulse rate up and that's like running your car engine too fast all of the time. I tried that and had to lie down every afternoon until I realized what was happening and lowered my dose. If you also experience high BP this is more serious and you must reduce your dose - this is my dilemma, I could use a higher dose of NDT to feel really great but it pushes up my BP. This may not happen to young people, I am pretty old.

Now your other problem, the low grade flu like symptoms I managed to create when I reduced my dose of NDT (i.e. not enough T4 nor T3). I had the snivels for a month (I am rarely ill) and then just a debilitating flu that took weeks to shake off completely. When I had reduced myself to an almost useless wreck I decided to stop the experiment and resume my normal dose. I did the experiment because my Endo insisted on my taking 1.25 grains of NDT and I insisted that 1.5 grains was optimal - I just wondered if he was right - he was not.

So, I cannot say if your dose is too high or too low since you have symptoms of both. I think you just have to "join our club and keep fiddling around", trying things out until you get there. It took me a couple of years, but I got there eventually.

GB44
GB44
in reply to LAHs

Apologies for replying so late but I just wanted to say thank you for your input. It helped me realise that my T3 dose was too low not high. I experimented and have been increasing in 5mcg doses when my symptoms flare (approx every 5-7 days) and it makes a big and beneficial difference. I will keep an eye on my BP as you suggest. Still a few symptoms hanging around but one step at a time. Thanks again.

You may also like...